Lyrica- FINALLY have relief- I hope i... - Restless Legs Syn...

Restless Legs Syndrome

18,953 members12,535 posts

Lyrica- FINALLY have relief- I hope it lasts

ctgafford profile image
6 Replies

Posting for others looking for help.

I have had RLS for over a year now. Every single evening without fail. It has totally taken over my evenings. I can’t watch a movie or my favorite tv shows; I can’t journal or catch up on personal emails. There’s no way I can sit for more than 3 minutes after 7pm.

My doctor started me on Ropinerole 1mg every evening. At first I didn’t think it worked so she increased it to 2mg. Well that worked, sort of- I spent the night on the bathroom floor so nauseated that I didn’t notice my legs. So I went back down to 1mg. It works but not like I would want.

Ropinerole 1mg knocks me out. Literally, within 25 minutes of taking it, I better be near a bed. I’m not even joking when I say that I yawn once and immediately my energy is drained and it is an effort to even walk to the bed. But, I sleep all night and my legs don’t give me trouble. But I don’t want to go to bed at 7pm.

I started Lyrica 50mg last week every evening. I was so disappointed; it didn’t work. After researching that I wouldn’t die, I increased it to 100mg at 7:40pm. Let the angels sing!!! Hallelujah! I have been “RLS evening free” for 4 nights! And no immediate drowsiness. I can stay up and watch tv and journal or whatever I want to do sitting. I am hoping and praying it continues to work!

Side note- I am still taking half of a 1mg Ropinerole at bedtime because it helps me sleep so well.

6 Replies

Hooray!

Glad you've got some relief from the Lyrica.

Ropinirole, like all dopamine agonists does knock you out at first. That usually wears off after a few weeks. Not good about the nausea though!

As regards the Lyrica, just be aware that it doesn't fully start working for a few weeks so give it a chance. You may also find you need to increase the dose. An effective dose is usually at least 150mg. You can increase it more, but only if necessary.

One other thing about ropinirole, like all the medicines in the same class, i.e. dopamine agonists, if used for any length of time there is a high risk of a condition known as augmentation. Whoever prescribed it to you should have warned you of this. In fact, if they'd been really up to date, they would have tried Lyrica first, NOT ropinirole, because of this risk.

It's lucky then that you have started the Lyrica because Lyrica does not cause augmentation. I suggest when you've been on Lyrica 2 or 3 weeks you reduce the ropinirole and stop taking it. If you're wondering why, read the many posts on here about augmentation.

It's not a good idea to suddenly stop taking ropinirole, there can be nasty withdrawal effects. As apparently you've not been on it long you may get away with this. I suggest taking half a tab, 0.5 mg for one or two weeks before quitting altogether.

ctgafford profile image
ctgafford in reply to

Hi Minerva. Thanks for all of the information. I forgot to mention maybe that I’m a 25 year veteran nurse and I’ve been on Ropinerole for a year now. The sleepiness never got better for me. I wish it had. And because of that I would suffer through the evening hours vs going to bed at 7pm after taking it. The Lyrica has been such a relief to me because I can take it and have some quality evening time and not be so sleepy.

I’m sure like many others, I have tried adding and subtracting foods, meds, activity, vices. Nothing has helped. But I keep up with the blogs here. You never know when something works for someone and you hadn’t thought of that yet. Always worth trying or looking into. Or at least that’s how I feel about it.

Oh also, I take iron supplements and my ferritin levels are good. But I am glad you posted all of the details. It will be helpful to others maybe new to RLS.

in reply to ctgafford

Thanks for the further detail. I still suggest increasing the Lyrica and stopping the ropinirole.

Lyrica can also make you dtowsy, but once it's starting to be fully effective and you've stopped the ropinirole you could try experimenting with taking it later in the evening.

ctgafford profile image
ctgafford in reply to

Thank you for the advice. That is my plan. 😎

PS, I forgot to mention that there are also other things you can do to reduce your RLS symptoms. Hopefully your doctor carried out a ferritin blood test. Put in very simple terms, this is a test for iron. Whereas a ferritin level of 12ug/L is "normal" 50% of RLS sufferers benefit from raising it to at least 100ug/L and some RLS experts say 300 ug/L or more.

This requires taking in extra iron.. More on this site about how to do this.

Additionally, RLS can be bafly agfected by various "triggers" which hence, you would be better to avoid.

Triggers include antidepressants, some antacids, some anti nausea medicines, some antihistamines, beta blockers, alcohol, refined sugar and for some people caffeine.

Joolsg profile image
Joolsg

I second everything Manerva has advised. Get off the Ropinirole slowly as it has clearly caused you problems.

I hope you continue to have RLS free evenings.

You may also like...